Alabama, 2008

Drought in Alabama, December 1 to 16, 2008

December 1 to 16, 2008 · NWS BMX · 1 event in 1 county or zone

Rainfall from several storm systems was enough to finally bring an end to the Severe (D2) Drought that had begun in March of 2007.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Rainfall from several storm systems was enough to finally bring an end to the Severe (D2) Drought that had begun in March of 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 30, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Nov 30, 11:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 PM CST SUN NOV 30 2008

.UPDATE...OVERNIGHT WEATHER.

&&

.DISCUSSION...PATCHES OF MOSTLY LIGHT RAIN CONTINUE TO MOVE RAPIDLY
EASTWARD ACROSS NORTH ALABAMA. THERE HAS BEEN SOME WIND GUSTS TO 35
MPH IN SOME OF THE RAIN BANDS AS STRONGER WINDS ALOFT MIX DOWNWARD.
LOOKING UPSTREAM...CLOSEST REPORT OF SNOW HAS BEEN OVER NORTHERN
ARKANSAS...WHICH IS CLOSE TO THE 1000-850MB THICKNESS VALUE OF 1295
METERS. THIS WOULD PUT ANY CHANGE-OVER TO SNOW ACROSS NW ALABAMA
CLOSE TO 3 AM CST. STILL LOOKS LIKE BEST CHANCE OF SNOW WILL BE
BETWEEN 4 AM AND 10 AM CST ALONG AND NORTH OF I-20. SURFACE
TEMPERATURES WILL BE TO WARM FOR ANY ACCUMULATIONS...ALTHOUGH AREAS
WITH ELEVATIONS ABOVE 1500 FEET MSL MAY SEE SOME LIGHT ACCUMULATIONS.

58/ROSE

&&

.AVIATION...06Z TAF DISCUSSION.

SNOW STILL LOOKS LIKE IT WILL NOT BE A PROBLEM AT ALL FOR THE
NORTHERN TAF SITES. MAYBE A FEW FLURRIES LATER TONIGHT AND EARLY IN
THE MORNING BUT NOT REALLY WORTHY ENOUGH TO BE MENTIONED IN THE
FORECAST. MAIN AVIATION PROBLEMS LOOK TO BE LOW CEILINGS...MAINLY IN
THE MVFR RANGE. EXPECT WINDS TO ONCE AGAIN BECOME GUSTY DURING THE
DAY TOMORROW.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Nov 30, 7:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CST SUN NOV 30 2008

ALZ011>015-017>050-020130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
730 PM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF LIGHT SNOW MIXING IN WITH LIGHT RAIN SHOWERS...
AFTER MIDNIGHT TONIGHT...FOR AREAS ALONG AND NORTH OF A LINE FROM
ALICEVILLE...TO CALERA...TO ROANOKE.  SINCE GROUND TEMPERATURES ARE
STILL RELATIVELY WARM...AND AIR TEMPERATURES SHOULD STAY JUST ABOVE
FREEZING...NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A CHANCE OF LIGHT RAIN AND LIGHT SNOW SHOWERS WILL CONTINUE UNTIL
AROUND NOON...FOR AREAS ALONG AND NORTH OF A LINE FROM ALICEVILLE...
TO CALERA...TO ROANOKE.  TEMPERATURES ARE EXPECTED TO REMAIN ABOVE
FREEZING...AND NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

61

In the hours before

Special weather statement, Nov 30, 8:40 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CST SUN NOV 30 2008

ALZ019-021-026>029-036>038-043-010345-
CALHOUN-CHAMBERS-CLAY-CLEBURNE-COOSA-ELMORE-RANDOLPH-ST.
CLAIR-TALLADEGA-TALLAPOOSA-
840 PM CST SUN NOV 30 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHAMBERS...CLAY...
CLEBURNE...COOSA...ELMORE...RANDOLPH...ST. CLAIR...TALLADEGA AND
TALLAPOOSA COUNTIES UNTIL 945 PM CST...

AT 840 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A LINE OF
SHOWERS EXTENDING FROM LINCOLN TO JACKSONS GAP...OR ALONG A LINE
EXTENDING FROM 8 MILES EAST OF PELL CITY TO DADEVILLE...MOVING EAST
AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE SHOWERS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TALLADEGA.
  WALDO.
  TALLADEGA SUPERSPEEDWAY.
  EASTABOGA.
  GRANT TOWN.
  BYNUM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cherokee

When
December 1, 12:00 AM CST to December 16, 7:00 AM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145438.